Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Pocatello, ID

July 14, 201713 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 14, 2017, 3:51 PM MDT for 13 counties in Idaho. It took effect at Jul 15, 2017, 2:00 PM MDT. It was in force for 7 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 3:51 PM MDT (21:51 UTC)
In effect from
Jul 15, 2017, 2:00 PM MDT
Expired
Jul 15, 2017, 9:07 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Idaho County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 138 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:30 PM MDTTSTM WND DMG2 E Twin Falls, IDFOUR LARGE PINE TREES DOWN ON EAST SIDE OF TWIN FALLS.
Jul 15, 4:30 PM MDTTSTM WND DMG2 N Twin Falls, IDLARGE SECTION OF SHEET METAL ROOFING PEELED OFF OF THREE STORY MOTEL.
Jul 15, 4:45 PM MDTTSTM WND GST 644 E Jerome, IDWIND GUST TO 64 MPH REPORTED AT JEROME BUTTE MESONET STATION
Jul 15, 5:15 PM MDTTSTM WND GST 513 E Idahome, IDMESONET STATION ITD48, IDAHOME INTERCHANGE ITD I-84.
Jul 15, 5:15 PM MDTTSTM WND GST 546 Se Albion, IDMESONET STATION ITD45, CONNER SUMMIT ITD HWY 77.
Jul 15, 5:29 PM MDTTSTM WND GST 527 Nnw Idahome, IDMESONET STATION ITD12, YALE ITD I-84.
Jul 15, 6:20 PM MDTNON-TSTM WND GST 471 S Michaud, IDASOS STATION PIH, POCATELLO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS85 KPIH 142151
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
351 PM MDT Fri Jul 14 2017

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM TO 10 PM SATURDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE ZONES 425 AND 427...FIRE ZONE 422
BELOW 6000 FEET AND FIRE ZONES 475 AND 476 BELOW 5500 FEET......

IDZ425-427-151200-
/O.NEW.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
351 PM MDT Fri Jul 14 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM MDT SATURDAY FOR
SCATTERED THUNDERSTORMS FOR EAST IDAHO FIRE ZONES 425 AND 427... 

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM to 10 PM MDT Saturday. 

* AFFECTED AREA...Fire weather zones 425 and 427.

* THUNDERSTORMS...Scattered thunderstorms will develop during the
  afternoon and continue into the evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ475-476-151200-
/O.NEW.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
351 PM MDT Fri Jul 14 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM MDT SATURDAY FOR
SCATTERED THUNDERSTORMS FOR EAST IDAHO FIRE ZONES 475 AND 476
BELOW 5500 FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM to 10 PM MDT Saturday. 

* AFFECTED AREA...Fire weather zones 475 and 476 below 5500 feet.

* THUNDERSTORMS...Scattered thunderstorms will develop during the
  afternoon and continue into the evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ422-151200-
/O.NEW.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Sawtooth Range/Northern Sawtooth NF-
351 PM MDT Fri Jul 14 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM MDT SATURDAY FOR
SCATTERED THUNDERSTORMS FOR EAST IDAHO FIRE ZONE 422 BELOW 6000
FEET...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM to 10 PM MDT Saturday. 

* AFFECTED AREA...Fire weather zone 422 below 6000 feet.

* THUNDERSTORMS...Scattered thunderstorms will develop during the
  afternoon and continue into the evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
3 follow-up statements
986 
WWUS85 KPIH 151020
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
420 AM MDT Sat Jul 15 2017

...A RED FLAG WARNING IS IN EFFECT FROM 2 PM TO 10 PM SATURDAY
FOR SCATTERED THUNDERSTORMS FOR FIRE ZONES 425 AND 427...FIRE
ZONE 422 BELOW 6000 FEET AND FIRE ZONES 475 AND 476 BELOW
5500 FEET......

IDZ425-427-152100-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
420 AM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR EAST IDAHO
FIRE ZONES 425 AND 427...

* AFFECTED AREA...Fire weather zones 425 and 427.

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ475-476-152100-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
420 AM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR EAST IDAHO
FIRE ZONES 475 AND 476 BELOW 5500 FEET...

* AFFECTED AREA...Fire weather zones 475 and 476 below 5500 
  feet. 

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ422-152100-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Sawtooth Range/Northern Sawtooth NF-
420 AM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR EAST IDAHO
FIRE ZONE 422 BELOW 6000 FEET...

* AFFECTED AREA...Fire weather zone 422 below 6000 feet.

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
038 
WWUS85 KPIH 151959
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
159 PM MDT Sat Jul 15 2017

...A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING FOR 
SCATTERED THUNDERSTORMS FOR FIRE ZONES 425 AND 427...FIRE ZONE 422
BELOW 6000 FEET AND FIRE ZONES 475 AND 476 BELOW 5500 FEET......

IDZ425-427-160400-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
159 PM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 
AND 427...

* AFFECTED AREA...Fire weather zones 425 and 427.

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Lightning strikes could
  create new fires.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ475-476-160400-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
159 PM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 
AND 476...

* AFFECTED AREA...Fire weather zones 475 and 476 below 5500 
  feet. 

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Lightning strikes could
  create new fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ422-160400-
/O.CON.KPIH.FW.W.0003.170715T2000Z-170716T0400Z/
Sawtooth Range/Northern Sawtooth NF-
159 PM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 422...

* AFFECTED AREA...Fire weather zone 422 below 6000 feet.

* THUNDERSTORMS...Scattered thunderstorms will develop during 
  the afternoon and continue into the evening.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Lightning strikes could
  create new fires.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
188 
WWUS85 KPIH 160307
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
907 PM MDT Sat Jul 15 2017

IDZ422-425-427-475-476-160415-
/O.CAN.KPIH.FW.W.0003.000000T0000Z-170716T0400Z/
Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
907 PM MDT Sat Jul 15 2017

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR 
SOUTHEAST IDAHO FIRE WEATHER ZONES 422, 425, 427, 475, AND 476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Thunderstorms have moved east of the warned area while humidity
has begun to rise, thus the Red Flag Warning has been cancelled
for the remainder of the evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 14, 2:32 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 14, 2:32 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
232 PM MDT Fri Jul 14 2017

.DISCUSSION...Moist and unstable air beginning to move north from
Nevada/Utah into the South Central and Caribou Highlands areas his
afternoon, and some advancing into the the Sawtooth Recreation area.
Mainly isolated showers and thunderstorms expected this evening. A
disturbance moving into the coast of British Columbia on Saturday,
including a surface low and front expected to move through Central
and Northern Idaho will result in more active thunderstorms Saturday
afternoon from Salmon south to Oakley Reservoir. Thunderstorms will
continue into the evening hours in the Upper Snake Highlands.
Sunday, showers and thunderstorms are expected to focus in the South
Central Highlands in the morning, then progressing towards Soda
Springs and Palisades Reservoir in the afternoon. The trend in
models is for increased winds off the Pacific that hold some of this
monsoon moisture south and east of the state the later part of next
week. Models have not been in complete agreement on this and some
isolated afternoon thunderstorms, particularly over the mountains
can't be ruled out. RS
&&

.AVIATION...
.Monsoon moisture will bring afternoon/early evening chance of
mainly vicinity thunderstorms for all TAF sites. Gusty/Erratic
winds of 30 to 40 mph will be the biggest impact. Tomorrow there
will be a better chance for all TAF sites to see impacts from
afternoon/early evening showers and thunderstorms. Wyatt

&&

.FIRE WEATHER...
Strong high pressure will remain in place today with monsoon
moisture gradually increasing today into the weekend with moist, hot
Southwest flow. Isolated showers and thunderstorms will be possible
from generally mid afternoon through early evening.  Saturday expect
increased thunderstorm coverage with a wave moving in from the
Southwest. A red flag warning is in effect for fire weather zones
425, 427, 422 below 6000 feet and zones 475 and 476 below 5500 feet.
Any shower or thunderstorm will have the potential to cause
gusty/erratic winds of around 35 to 45 mph today and decrease
slightly by Saturday. On Sunday a wave in Northwest flow will bring
breezy winds of around 25 mph to mainly the Central mountain ridge
tops and the Arco desert. Relative humidity will range from 18 to 22
percent. So, it would be a marginal Red Flag for 410 and Eastern
portions 425 at this point. Thunderstorm coverage on Sunday will be
mainly limited to our Southern and Eastern areas. Coverage currently
looks to be Isolated but could be slightly higher warranting a Red
Flag warning. Will analyze future model runs as Sunday gets closer.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM to 10 PM MDT Saturday for IDZ422-425-
427-475.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:27 PM MDTSpecial Weather StatementPIHJefferson33 min
Jul 14, 4:54 PM MDTSpecial Weather StatementPIHBonneville36 min
Jul 14, 5:18 PM MDTSpecial Weather StatementPIHCaribou27 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.